MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 13200233
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Residual contamination was discovered on the flexible part of both screwdrivers.The medical procedure was successfully completed with the screwdriver from the third, then opened set.The flexible part of this screwdriver was provided with a rubbery coating which a medical device company had mounted there.Surgical delay of 20 min.Not longer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that set screwdriver, flexible shaft gamma3® 4 mm was alleged of issue k-291 (cleanability at customer) could not be confirmed, since the returned device is conforming to specifications and did not match the reported failure mode.The received set screwdriver shows significant traces of intense and frequent use.An examination with a stereo-microscope did not revealed any debris, residuals or particles on the flexible part of the item or on the shaft either.However, the items were cleaned and decontaminated in the distribution center before returned.So even if the customer ¿ initially - was right, the received screwdriver was clean which means that the customer had an issue with the cleaning of the product and the product in itself had no concern.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Residues on the flexible part were evaluated by a medical expert for a similar complaint previously.His comments (excerpts): ¿a surgical instrument with residuals of body fluids or human tissue has no increased risk of infection, if a sufficient sterilization procedure has been made (¿sterile crud¿).Only in the (very rare) case of significant contamination with body fluids from a previous patient with massive infection of lps producing germs a small load of endotoxins (lps) may cause a limited local inflammation, which will be hardly registered by the patient.Otherwise, no negative side effects for the patient have to be expected, if a surgical instrument is contaminated with (incrusted) residuals of body fluids or human tissue from previous surgeries due to insufficient cleaning and / or the design of the instrument, which would not allow for perfect cleaning.¿ the general cleanability of the screwdriver in the flexible part was proved during design validation.Tests (e.G.Test report 230408cg1) confirmed that germ reduction is being achieved significantly better with automatic [machine cleaning] as well as manual cleaning for the subject product than for comparable other critical instruments [e.G.Endoscopes].¿ furthermore, the requirements for proper reprocessing of medical devices are explicitly described in the brochure ¿instructions for cleaning, sterilization, inspection and maintenance¿ (l24002000).Based on the information given and due to above observations, an exact root cause could not be determined, but the case is rather related to insufficient cleaning by the user.No indications of manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.

Brand Name
SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7982161
Report Number0009610622-2018-01351
Device Sequence Number1255801
Product Code LXH
UDI-Device Identifier04546540592545
UDI-Public04546540592545
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number13200233
Device Lot NumberK428157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2018
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer12/18/2018
Initial Report FDA Received Date10/18/2018
Supplement Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;